EconPapers    
Economics at your fingertips  
 

Sovereign and private default risks over the business cycle

Leo Kaas, Jan Mellert and Almuth Scholl

Journal of International Economics, 2020, vol. 123, issue C

Abstract: Sovereign debt crises are often accompanied by deep recessions with sharp declines in external credit to the private sector. In a sample of emerging economies we find that both, sovereign and private interest rate spreads are countercyclical. This paper presents a model of a small open economy that accounts for these empirical regularities. It includes private firms, which finance a fraction of imports by external debt and are subject to idiosyncratic productivity risk, and a government, which borrows internationally and taxes firms to finance public expenditures. The model gives rise to endogenous private and sovereign interest rate spreads and a dynamic feedback mechanism between sovereign and private default risks through the endogenous response of fiscal policy to adverse productivity shocks.

Keywords: Sovereign default; Corporate borrowing; Interest rate spreads; Fiscal policy (search for similar items in EconPapers)
JEL-codes: E32 E62 F34 (search for similar items in EconPapers)
Date: 2020
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (8)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S002219962030012X
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Sovereign and private default risks over the business cycle (2016) Downloads
Working Paper: Sovereign and Private Default Risks over the Business Cycle (2016)
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:inecon:v:123:y:2020:i:c:s002219962030012x

DOI: 10.1016/j.jinteco.2020.103293

Access Statistics for this article

Journal of International Economics is currently edited by Gourinchas, Pierre-Olivier and Rodríguez-Clare, Andrés

More articles in Journal of International Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-31
Handle: RePEc:eee:inecon:v:123:y:2020:i:c:s002219962030012x